Kansas, 2018

Winter Weather in Kansas, February 10 to 11, 2018

February 10 to 11, 2018 · NWS GID · 6 events in 6 counties and zones

On the afternoon and evening hours of Saturday the 10th, most of this six-county North Central Kansas area saw Advisory-level snow accumulation of 2-4 , although north winds that only averaged 10-15 MPH kept impacts to a relative minimum. 2 at Smith Center and Lebanon, and 3 at Kirwin Dam.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

On the afternoon and evening hours of Saturday the 10th, most of this six-county North Central Kansas area saw Advisory-level snow accumulation of 2-4 , although north winds that only averaged 10-15 MPH kept impacts to a relative minimum. According to reports from official NWS cooperative observers, some of the highest totals featured: 4 in Logan, 3.2 at Smith Center and Lebanon, and 3 at Kirwin Dam.

As for timing, most of the area received the majority of snow between 3-10 PM. However, it started accumulating as early as 1 PM in the Phillips County area, and lingered until around midnight in and near Mitchell County. Aloft, a large-scale, broad trough was translating through the central United States along with a series of upper jet streaks. This setup yielded a concentrated swath of mid-level frontogenesis, which in turn promoted a fairly narrow, west-east oriented snow band that dropped the majority of accumulation. At the surface, this was certainly a cold snow with temperatures only averaging around 10 F. The relatively light winds were promoted by a nearby high pressure center in northeast Nebraska (roughly 1026 millibars).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 10, 12:01 PM CST, 59 minutes earlier.

Area forecast discussion, Feb 10, 12:01 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1201 PM CST Sat Feb 10 2018

.UPDATE...
Issued at 1159 AM CST Sat Feb 10 2018

Quick update regarding Winter Weather Advisory/snow potential:
Much more to come in the main afternoon discussion, but here are
the basic changes made since 7AM:
- The Advisory has been expanded one row of counties north to
  include the Highway 6 corridor counties, as there appears to be
  a greater potential for widespread 2-3" amounts in these
  counties (highest in southern parts). Also delayed the
  "official" start time for the counties along/east of Highway 281
  to 3PM (from Noon), as it will take a while yet for snow to
  expand east out of the Furnas County area where it is already
  falling.
- Have generally slightly increased snow amounts all areas, with
  perhaps as much as 2" now affecting the southern parts of the
  Interstate 80 counties. For now will hold off an Advisory
  expansion into the I-80 corridor, but if snow trends happen to
  increase much northward at all, this may need considered.
- It now appears the overall-heaviest snow (3-4", maybe locally
  higher) will likely target an area within roughly 20-30 miles
  either side of the state line, and taper off north and south of
  that axis.

&&

.SHORT TERM...(Today and tonight)
Issued at 406 AM CST Sat Feb 10 2018

Early this morning, we do have some clearing and continued cold
air advection that allowed Ord to drop to -6 with a wind chill of
minus 20, which is technically marginally in the realm of Wind
Chill Advisory, but I do not anticipate that we will stay quite
that cold for wind chills for much longer, so I opted to leave
them out of a Wind Chill Advisory.

Latest short-term models still on track for essentially an
advisory-level snow for late this afternoon into this evening as
another jet streak induces more snow. With increased snow to
liquid ratios with the colder air mass, it should be fairly easy
to achieve 2 to 4 inches, judging by the past snowfall, and for
the most part this looks like it will hit south of the tri-
cities. This matches up fairly well with WPC. The ECMWF paints
the axis of snow farther north, so we may need to pay attention
where exactly the snow develops tonight as the ECMWF has been a
fairly good predictor of snow placement so far. For now, a Winter
Weather Advisory has been issued for essentially the southern half
of the CWA, south of the tri- cities.

.LONG TERM...(Sunday through Friday)
Issued at 406 AM CST Sat Feb 10 2018

We will continue to be stuck in a cold pattern within a mean
large-scale trough influence with an occasional warm blip, and for
now it appears that Wednesday may be on the mild side with highs
in the 40s, but nothing that would be considered highly unusual.
The forecast is predominantly dry for the long term, but
precipitation cannot be completely ruled out in association to
potential smaller scale low-amplitude waves.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1159 AM CST Sat Feb 10 2018

General overview:
By far the main highlight is a halfway decent chance for light
accumulating snow later this afternoon into this evening, along
with associated sub-VFR ceilings/visibility. Fortunately, winds do
not look to be a big issue, averaging under 10kt throughout,
initially from a northerly direction but switching westerly with
time. Read on for more details...

Snowfall/ceiling/visibility:
Given that the primary onset of snow is beyond the first 4-6
hours, have refrained from TEMPO groups for now, attempting to
keep things as "simple" as possible. As a result, have indicated
the "worst" conditions focusing between 00-03Z, with prevailing
MVFR ceiling and IFR visibility, with a buffer of MVFR visibility
a few hours either side of this to account for lighter snow at the
onset/end. Total accumulation potential looks to be generally
1-2", with little if any blowing/drifting given such light
breezes. Confidence is fairly high in a return to VFR (including
ceiling) by 05/06Z and beyond.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 AM CST Sunday for NEZ072-073-082-
     083.

     Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
     Sunday for NEZ074>077-084>087.

KS...Winter Weather Advisory until 6 AM CST Sunday for KSZ005-017.

     Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
     Sunday for KSZ006-007-018-019.

&&

UPDATE...Pfannkuch
SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Pfannkuch
Hazardous weather outlook, Feb 10, 10:49 AM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1049 AM CST Sat Feb 10 2018

KSZ005>007-017>019-NEZ072>077-082>087-111200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Gosper-Phelps-
Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-Webster-
Nuckolls-Thayer-
1049 AM CST Sat Feb 10 2018

This Hazardous Weather Outlook is for portions of north central
Kansas, along with south central Nebraska counties south of
Interstate 80.

.DAY ONE...This Afternoon and Tonight.

A Winter Weather Advisory is in effect for the entire area this
afternoon and tonight, for the expectation of generally 2 to 4
inches of snow. Please refer to the Advisory message for further
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report measured snowfall amounts to
the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

NEZ039>041-046>049-060>064-111200-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-
1049 AM CST Sat Feb 10 2018

This Hazardous Weather Outlook is for central and south central
Nebraska counties, along and north of Interstate 80.

.DAY ONE...This afternoon and Tonight.

Snow is again likely later this afternoon into tonight for most of
the area. Amounts are currently expected to range from less than
1 inch north of Highway 92, to perhaps as much as 2 inches along
and near Interstate 80. Fortunately, winds will be light,
averaging around 10 MPH or less.

In addition, a Flood Advisory remains in effect for the Platte
River in the Elm Creek and Odessa areas of Buffalo County, due to
an ice jam. Please refer to the latest Advisory message for
further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report measured snowfall amounts to
the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Local storm report, Feb 10, 9:23 AM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
923 AM CST SAT FEB 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             SAINT PAUL              41.21N 98.46W
02/10/2018  M2.7 INCH        HOWARD             NE   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

MANGELS
Local storm report, Feb 10, 9:29 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
929 AM CST SAT FEB 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2W ARCADIA              41.42N 99.16W
02/10/2018  M4.7 INCH        VALLEY             NE   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

MANGELS
Local storm report, Feb 10, 9:34 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
934 AM CST SAT FEB 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 NW ROCKVILLE          41.14N 98.86W
02/10/2018  M3.1 INCH        SHERMAN            NE   COCORAHS

            24 HOUR TOTAL.

&&

MANGELS
Local storm report, Feb 10, 9:46 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
946 AM CST SAT FEB 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 ENE KEARNEY           40.73N 99.01W
02/10/2018  M2.3 INCH        BUFFALO            NE   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

MANGELS
Local storm report, Feb 10, 9:50 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
950 AM CST SAT FEB 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             1 ESE DONIPHAN          40.77N 98.36W
02/10/2018  M2.7 INCH        HALL               NE   NWS EMPLOYEE

            24 HOUR TOTAL.

&&

MANGELS
Local storm report, Feb 10, 12:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1206 PM CST SAT FEB 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             6 WNW GREELEY           41.58N 98.65W
02/10/2018  M5.0 INCH        GREELEY            NE   COCORAHS

            24 HOUR TOTAL.

&&

MANGELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Phillips

When
February 10, 1:00 PM CST to 11:00 PM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

A snowfall total of 4.0 inches occurred in Logan and 3.0 inches occurred at Kirwin Dam. Also, a CoCoRahs report of 2.9 inches occurred 6 miles east of Phillipsburg.

Winter Weather, Smith

When
February 10, 2:00 PM CST to 11:30 PM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

A snowfall total of 3.2 inches occurred in Lebanon and in Smith Center. A snowfall total of 3.0 inches was reported via CoCoRaHS 6 miles north northeast of Bellaire.

Winter Weather, Jewell

When
February 10, 3:00 PM CST to February 11, 12:30 AM CST
Where
Jewell forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

A snowfall total of 2.7 inches occurred in Ionia, a total of 2.4 inches fell in Burr Oak, and 2.0 inches occurred in Jewell.

Winter Weather, Rooks

When
February 10, 3:00 PM CST to 11:00 PM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A snowfall total of 2.2 inches occurred 4 miles west northwest of Plainville. A snowfall total of 2.3 inches occurred 6 miles north of Webster State Park, reported through CoCoRaHS.

Winter Weather, Osborne

When
February 10, 4:00 PM CST to February 11, 12:00 AM CST
Where
Osborne forecast zone
Reported by
COOP Observer
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

A snowfall total of 2.0 inches occurred in Covert.

Winter Weather, Mitchell

When
February 10, 6:00 PM CST to February 11, 12:30 AM CST
Where
Mitchell forecast zone
Reported by
COOP Observer
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A snowfall total of 2.0 inches occurred in Beloit and in Cawker City.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742025, 742027, 742029, 742031, 742032, 742033.